Hail, George
- When
- January 9, 4:30 PM CST
- Where
- George County, 1 mi NNE of Lucedale
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.933, -88.573
Strong to severe thunderstorms developed ahead of a cold|front Sunday and produced large in southeast Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Strong to severe thunderstorms developed ahead of a cold|front Sunday and produced large in southeast Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 9, 4:09 PM CST, 21 minutes earlier.
Area Forecast Discussion
National Weather Service Mobile AL
409 PM CST Sun Jan 9 2022
.NEAR TERM UPDATE /Now Through Monday/...A large positively-tilted
upper-level trough is currently located over the north-central
Plains. Its elongated axis extends from the base of the trough
(over Wisconsin/Illinois) southwestward towards Arizona.
Additionally, a lead shortwave trough is currently moving across
Mississippi. Throughout the remainder of the period, the large
trough will continue shifting eastward. Although the main energy
associated with the trough moves off the Eastern Seaboard by
Monday afternoon, the axis, which almost takes on a E-W
orientation, finally passes over our region by early Tuesday
morning, giving way to northwesterly flow aloft. At the surface, a
strong cold front located over the ArkLaTex region and will start
pushing through our area by evening, eventually clearing our area
a little after midnight. Behind the front, high pressure will
build in, giving way to a cooler, drier day on Monday.
There will be two rounds of convection that will occur throughout
the day today...one occurring now, in association with the upper-
level shortwave, and the second in the evening, in association
with the cold front. For the first round, clusters of storms have
developed over southeastern MS and have started moving across our
northwestern counties. Additional storms are also developing
offshore and are moving northeast. With mid-level lapse rates
around 7C/km and surface temperatures warming into the mid 70s,
instability has increased across the area. Current MLCAPE values
of 1000-1500 J/kg may try to increase to around 2000 J/kg (as per
the HRRR) throughout the next couple of hours. 0-6km Bulk shear
values range from 30kts south to 40kts across our northwestern
counties. Latest LIX sounding also suggests some mid-level dry air
is present as well, giving way to DCAPE values of around 500-600
J/kg. Finally, 0- 3km SRH values of 200-250 m2/s2 is also present.
With these in place, storms have the potential to become severe,
with the concerns being damaging wind gusts, up to quarter-sized
hail, and a few brief tornadoes. A Tornado Watch is in effect
until 6pm for our northern counties, where these ingredients are
currently maximized.
The second round will consist of a broken line of showers and
thunderstorms out ahead of the cold front. This line will approach
our western counties during the early evening hours and will push
through the area by midnight. CAMs suggest that instability will
still be present as the line approaches, with MLCAPE values
remaining around 1500 J/kg. Shear does become more unidirectional
as the front approaches and SRH values lower to below 150 m2/s2.
Therefore, the main concern with this round will be isolated
storms producing damaging wind gusts, however, will not rule out
other hazards at this time.
After the front passes, cold air advection takes over and pushes
in a much cooler, drier air mass. Any lingering shower and
thunderstorm activity will quickly taper off by midnight for areas
west if I-65, and during the early morning hours for areas east.
Some patchy sea fog may try to develop late this afternoon and
spread into coastal counties this evening, but will quickly
dissipate after the front's passage. Tonight's lows will range
from the mid to upper 30s in the far northwestern counties (thanks
to earlier passage of the cold front) to upper 40s to lower 50s
for southeastern counties. Monday's highs will mainly be in the
50s areawide thanks to gusty northerly winds and some lingering
cloud cover. Finally, a HIGH RISK of rip currents remains in
effect through Monday evening. /96
&&
.SHORT TERM /Monday night Through Wednesday night/...The eastern
seaboard upper trough will progress eastward over the western
Atlantic Monday night into Tuesday, with a deep, dry northwesterly
mid/upper flow persisting over the region. An upper shortwave over
the Southern Great Plains on Tuesday will approach the area from
the west Tuesday night into Wednesday, and pass over the area
Wednesday afternoon and evening. This feature will bring an
increase in mid/upper level clouds Tuesday night and Wednesday,
but overall the atmosphere will remain too dry in the lower levels
for any shower development. Surface high pressure will setup
across the region Monday night and Tuesday with light northerly
wind remaining. Winds will then become light and variable Tuesday
night into Wednesday, and then turn northwesterly on Wednesday as
an associated dry FROPA passes through, but the winds should
remain light.
A return to below normal temperatures and dry conditions is
expected for the Monday night through midweek. Lows Monday night
and Tuesday night will range from the upper 20s north to the mid
30s along and south of the I-10 corridor. Lows Wednesday night
will be a few degrees warmer. Highs on Tuesday are only expected
to reach into the lower to mid 50s across the area. Highs on
Wednesday will struggle to reach the mid to upper 50s. /22
&&
.EXTENDED TERM /Thursday Through Sunday/...A dry northwest flow
will prevail Thursday into early Friday. The upper flow flattens
somewhat late Friday into Saturday, with another upper shortwave
approaching thew region from the west late in the week. Meanwhile,
surface high pressure moves east and allows a weak return flow to
setup on Saturday ahead of an approaching area of low pressure at
the surface and associated cold front. The increasing moisture
combined with the approaching cold front will bring rain chances
back into the area late Friday night through Saturday night.
Temperatures start the period below normal before gradually
warming to above normal by the end of the week. /22
&&
.MARINE...Moderate south to southwesterly flow becomes strong and
northerly early tomorrow morning after a cold front passes. Winds
continue to increase during the day on Monday, and they may
occasionally gust to gale force Monday night into Tuesday morning
for the offshore Gulf waters. Therefore, a Small Craft Advisory
has been issued for all marine zones for tomorrow, and continuing
for most zones into Tuesday. Seas will also increase in response
to these winds, with the 20-60nm waters becoming 6-9 feet on
Monday night. Winds turn easterly and slowly begin to decrease
back to moderate by Wednesday. Light to moderate offshore flow
returns for Thursday. Seas by Thursday will also lower to 1-2
feet. /96
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Monday afternoon for ALZ265-266.
FL...High Rip Current Risk through Monday afternoon for FLZ202-204-
206.
MS...None.
GM...Small Craft Advisory from midnight tonight to midnight CST
Monday night for GMZ630-633>636.
Small Craft Advisory from midnight tonight to noon CST Tuesday
for GMZ631-632-650-655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobSpecial Weather Statement
National Weather Service Mobile AL
202 PM CST Sun Jan 9 2022
MSZ075-078-092045-
Stone MS-Perry MS-
202 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of southern Perry and
northwestern Stone Counties through 245 PM CST...
At 202 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm near Maxie, or 6 miles northwest of Wiggins,
moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of southern Perry and
northwestern Stone Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Mississippi.
&&
LAT...LON 3091 8914 3100 8914 3109 8889 3108 8884
3093 8883 3085 8932 3091 8934
TIME...MOT...LOC 2002Z 251DEG 26KT 3093 8919
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial Weather Statement
National Weather Service Mobile AL
251 PM CST Sun Jan 9 2022
ALZ054-092130-
Wilcox AL-
251 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of southern Wilcox
County through 330 PM CST...
At 251 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southwest of Yellow Bluff, or 11 miles
east of Thomasville, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Camden and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for south central
Alabama.
&&
LAT...LON 3202 8706 3197 8703 3188 8703 3185 8761
3194 8764 3205 8714
TIME...MOT...LOC 2051Z 258DEG 33KT 3190 8755
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackSpecial Weather Statement
National Weather Service Mobile AL
319 PM CST Sun Jan 9 2022
ALZ055>057-092200-
Monroe AL-Conecuh AL-Butler AL-
319 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of southwestern Butler,
central Monroe and northeastern Conecuh Counties through 400 PM
CST...
At 319 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northwest of Frisco City, moving east at
60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Monroeville, Peterman, Georgiana and McKenzie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for south central
and southwestern Alabama.
&&
LAT...LON 3155 8664 3141 8759 3142 8759 3144 8757
3148 8756 3151 8762 3152 8762 3153 8760
3155 8757 3161 8756 3181 8677 3175 8665
3164 8661
TIME...MOT...LOC 2119Z 257DEG 54KT 3153 8751
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlackSpecial Weather Statement
National Weather Service Mobile AL
336 PM CST Sun Jan 9 2022
ALZ054-057-092215-
Wilcox AL-Butler AL-
336 PM CST Sun Jan 9 2022
...Strong thunderstorms will impact portions of northwestern Butler
and southeastern Wilcox Counties through 415 PM CST...
At 335 PM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles south of
Belknap to 14 miles east of Camden to 6 miles west of Pine Apple.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pine Apple.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for south central
Alabama.
&&
LAT...LON 3196 8686 3196 8657 3188 8659 3173 8673
3180 8691 3183 8691 3183 8699 3191 8721
3205 8711 3205 8686
TIME...MOT...LOC 2135Z 282DEG 32KT 3209 8702 3200 8705 3190 8710
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlackSpecial Weather Statement
National Weather Service Mobile AL
425 PM CST Sun Jan 9 2022
ALZ052-053-262-092315-
Clarke AL-Baldwin Inland AL-Washington AL-
425 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of north central
Baldwin, southeastern Washington and south central Clarke Counties
through 515 PM CST...
At 424 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Deer Park, or 11 miles north of
Citronelle, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McIntosh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for south central
and southwestern Alabama.
&&
LAT...LON 3120 8822 3131 8823 3135 8777 3134 8774
3133 8775 3134 8776 3133 8779 3131 8778
3130 8777 3130 8771 3128 8769 3125 8769
3118 8773
TIME...MOT...LOC 2224Z 268DEG 30KT 3125 8818
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BlackSpecial Weather Statement
National Weather Service Mobile AL
426 PM CST Sun Jan 9 2022
MSZ078-092315-
Stone MS-
426 PM CST Sun Jan 9 2022
...A strong thunderstorm will impact portions of central Stone County
through 515 PM CST...
At 426 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles west of Perkinston, or 13 miles
southwest of Wiggins, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3083 8934 3085 8902 3080 8898 3072 8897
3068 8901 3068 8924 3066 8924 3066 8934
TIME...MOT...LOC 2226Z 269DEG 20KT 3075 8933
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BlackThe Mobile radar (KMOB), 43 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003779.